Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS Cheyenne, WY

May 26, 2021Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2021, 3:20 PM MDT for Dawes County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 3:20 PM MDT (21:20 UTC)
Expired
May 26, 2021, 4:00 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:48 PM MDTHAIL 14 Nw Chadron, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS55 KCYS 262120
SVRCYS
NEC045-262200-
/O.NEW.KCYS.SV.W.0016.210526T2120Z-210526T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
320 PM MDT Wed May 26 2021

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Dawes County in the Panhandle of Nebraska...

* Until 400 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located near Whitney Lake,
  or 15 miles west of Chadron, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northern Chadron, Whitney Lake, Chadron Airport and Whitney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 10332 4287 10345 4300 10321 4300 10292
      4287 10279 4286 10280
TIME...MOT...LOC 2120Z 239DEG 25KT 4284 10330 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
2 follow-up statements
391 
WWUS55 KCYS 262146
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
346 PM MDT Wed May 26 2021

NEC045-262200-
/O.CON.KCYS.SV.W.0016.000000T0000Z-210526T2200Z/
Dawes NE-
346 PM MDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN DAWES COUNTY...

At 346 PM MDT, a severe thunderstorm was located near Chadron
Airport, or 9 miles northwest of Chadron, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chadron and Chadron Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 10320 4291 10336 4300 10321 4300 10292
      4287 10279 4286 10280
TIME...MOT...LOC 2146Z 241DEG 16KT 4290 10315 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
126 
WWUS55 KCYS 262156
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
356 PM MDT Wed May 26 2021

NEC045-262205-
/O.EXP.KCYS.SV.W.0016.000000T0000Z-210526T2200Z/
Dawes NE-
356 PM MDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4275 10320 4291 10336 4300 10321 4300 10292
      4287 10279 4286 10280
TIME...MOT...LOC 2155Z 239DEG 25KT 4293 10308 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:41 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 26, 1:41 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
141 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 130 PM MDT Wed May 26 2021

...Severe thunderstorms expected to develop over the next few
hours across far eastern Wyoming and western Nebraska...

...Severe Thunderstorm Watch in effect until 900 PM MDT for the
eastern Wyoming plains and western Nebraska...

Primary forecast concern over the next 48 hours will be the severe
weather potential over far eastern Wyoming and western Nebraska
this afternoon and through early this evening. A Severe
Thunderstorm Watch has been issued for areas along and east of the
I-25 corridor into the western Nebraska Panhandle until 9 PM late
this evening. Convection will likely start increasing in coverage
over the next hour or so, so will keep discussion short. Current
surface analysis shows the surface low pressure near the central
Laramie Range with a trough off lower pressure extending south
into Colorado along the cold front. Warm front extends eastward
from the surface low into the central Nebraska panhandle, parallel
to the North Platte River Valley. This warm sector, and north of
the warm sector, will be the focus for strong to severe
thunderstorms over the next 6 hours. Mesoscale analysis across the
region shows a continuation of destabilizing BL conditions east
of the Laramie Range early this afternoon, with a few cells
already starting to pop up near Wheatland and Chugwater. ML CAPE
values are steadily increasing above 1000 to 1500 j/kg early this
afternoon. There is still a decent CAP inversion in place, but
expect the CIN to gradually decrease as we warm up in addition to
the additional forcing from the frontal system. Large hail and
strong damaging winds look like the primary threats from these
thunderstorms, with increasing risk near the Nebraska Wyoming
border and across the western Nebraska panhandle. A few tornadoes
can not be ruled out as well, mainly from near Lusk/Torrington
Wyoming southeast across central and southern Nebraska Panhandle.
Decent 0-3 km CAPE values in the boundary layer based on the NAM
and GFS, high lapse rates, and 0-1km helicity expected to
increase over 150 over the next few hours will result in a decent
chance for tornadogenesis into this evening. However, the quicker
these storms become linear lines of storms, the lesser than
overall tornado chance will become this evening.

Activity should exit the western Nebraska panhandle between 6 to 8
pm this evening (00z to 02z) with cooler temperatures expected
overnight. A few locations may see some patchy frost across the
valleys of Carbon and Albany counties. A much drier airmass will
be over the area on Thursday with a small chance of a few brief
showers or thunder showers, mainly near the ridges and mountains
across the area. Kept most of the forecast dry for Thursday
afternoon with highs in the upper 50s to upper 60s.

.LONG TERM...(Friday through Tuesday)
Issued at 316 AM MDT Wed May 26 2021

Unsettled weather for the Memorial Day holiday weekend expected
across much of the area that will impact outdoor activities.

A cold front moves through the CWA from the north Friday and
stalls across our western zones through the weekend. GFS a bit
more aggressive on moderate rainfall Saturday across Carbon and
Albany Counties. Will need to watch Saturday as this heavier
precip looks to fall over the Mullen burn scar if the GFS solution
comes true. Both the GFS and ECMWF continue to agree on Sunday
being the wettest day with widespread moderate to locally heavy
rainfall. Multiple upper shortwaves interact with the stalled out
surface boundary creating unsettled weather through at least
Monday before the 700mb low tracks east from Colorado into central
Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM MDT Wed May 26 2021

Thunderstorms will impact all TAF sites across the western
Nebraska Panhandle today but until 22Z all TAF sites across the
region are in VFR conditions. Thunderstorms will begin across
southeastern Wyoming impacting KCYS and KLAR leading strong wind gusts
up to 40kts until 04Z. The western Nebraska Panhandle will begin
to drop in visibility starting 22Z across all sites to MVFR then
IFR conditions due to low cloud bases and thunderstorms. Wind
gusts up to 40kts is expected for all Nebraska sites. This will
continue until 6Z and fog impacts will begin this evening into
early Thursday morning for all Nebraska TAF sites. Thunderstorm
motion will move eastward this afternoon from southeastern Wyoming
into central Nebraska.

&&

.FIRE WEATHER...
Issued at 1238 PM MDT Wed May 26 2021

Fire weather concerns will remain low for the rest of
this week and through next weekend with green fuels and daytime
humidities above 30 percent along and east of the Interstate 25
corridor. Daytime relative humidity will be low west of I-25, and
especially Carbon County, over the next few days with breezy winds
in the afternoon. Wetting rainfall possible later this weekend
and into early next week with cooler temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...TJT
Hazardous weather outlook, May 26, 1:52 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
152 PM MDT Wed May 26 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-118-119-
272000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
152 PM MDT Wed May 26 2021

This hazardous weather outlook is for the western Nebraska
Panhandle, east central Wyoming, and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight risk to enhanced risk for severe thunderstorms
this afternoon and this evening, mainly east of a line from Lusk
to Pine Bluffs Wyoming, including all of the western Nebraska
panhandle. A Severe Thunderstorm Watch is in effect until 900 PM
late this evening for large hail, frequent lightning, and damaging
winds. A tornado or two can not be ruled out as well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Showers and thunderstorms are likely this weekend into early next
week.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

WYZ103>105-109>117-272000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
152 PM MDT Wed May 26 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong thunderstorms are possible along and just west of the
Laramie Range this afternoon and into this evening. Small hail and
brief strong gusty winds are possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Showers and thunderstorms are likely this weekend into early next
week.

.Spotter information statement...

Spotters are encouraged to report hail and damaging wind gusts to
the Cheyenne, Wyoming National Weather Service.

In the hours before

Special weather statement, May 26, 1:26 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
126 PM MDT Wed May 26 2021

WYZ110-270000-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
126 PM MDT Wed May 26 2021

...LOCALIZED STRONG WIND GUSTS NEAR ARLINGTON THIS AFTERNOON...

Current wind sensors show west to southwest winds gusting up to 65
MPH near the Arlington area, with gusts between 35 to 45 MPH else
where along I-80 between mile markers 240 to 290 along Interstate
80. This winds will occasionally persist until a surface cold
front pushes through the area this evening.

If you are traveling along Interstate 80 between Laramie and
Rawlins, please use caution while driving, especially if traveling
in a high profile vehicle.

TT
Special weather statement, May 26, 2:25 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Wed May 26 2021

NEZ002-095-262115-
Dawes NE-North Sioux NE-
225 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES AND NORTHERN SIOUX
COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 31 miles east of Lusk, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chadron, Harrison, Fort Robinson Campground, Whitney Lake, Montrose,
Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4261 10391 4278 10403 4301 10379 4300 10336
      4278 10293
TIME...MOT...LOC 2024Z 240DEG 39KT 4275 10384

Trudel
Special weather statement, May 26, 2:50 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
250 PM MDT Wed May 26 2021

NEZ002-003-095-096-262130-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
250 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 330 PM
MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 34 miles northeast of Torrington,
moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument and Marsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4230 10371 4245 10385 4271 10356 4246 10319
TIME...MOT...LOC 2050Z 231DEG 24KT 4242 10370

Trudel
Local storm report, May 26, 3:17 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             7 ENE AGATE             42.45N 103.65W
05/26/2021  E1.25 INCH       SIOUX              NE   TRAINED SPOTTER

&&

AW
Special weather statement, May 26, 3:17 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
317 PM MDT Wed May 26 2021

NEZ002-262200-
Dawes NE-
317 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 400
PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 16 miles west of Chadron, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chadron Airport around 335 PM MDT.
  Northern Chadron around 345 PM MDT.

Other locations impacted by this storm include Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4272 10334 4288 10346 4301 10323 4300 10290
      4288 10279 4283 10280
TIME...MOT...LOC 2116Z 239DEG 25KT 4284 10332

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:25 PM MDTSpecial Weather StatementCYSDawes50 min
May 26, 2:50 PM MDTSpecial Weather StatementCYSSioux40 min
May 26, 3:08 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min
May 26, 3:17 PM MDTSpecial Weather StatementCYSDawes43 min
May 26, 3:45 PM MDTSevere Thunderstorm WarningCYSDawes45 min
May 26, 4:15 PM MDTSpecial Weather StatementCYSSioux45 min
May 26, 4:29 PM MDTSpecial Weather StatementCYSDawes46 min
May 26, 4:36 PM MDTSpecial Weather StatementCYSCheyenne, Kimball39 min
May 26, 4:39 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes51 min
May 26, 4:47 PM MDTTornado WarningCYSSioux28 min
May 26, 5:18 PM MDTSpecial Weather StatementCYSMorrill42 min
May 26, 5:27 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill33 min
May 26, 5:30 PM MDTSevere Thunderstorm WarningCYSBanner34 min
May 26, 5:32 PM MDTSpecial Weather StatementCYSBox Butte43 min
May 26, 5:41 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux34 min
May 26, 5:42 PM MDTSevere Thunderstorm WarningCYSCheyenne30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.